Alabama, 2025

Hail in Alabama, May 30, 2025

May 30, 2025 · NWS BMX · 1 event in 1 county or zone

A surface front moving through Central Alabama sparked the development of a broken line of showers and thunderstorms during the afternoon of May 30. One storm briefly intensified and produced nickel-size hail on the southeast side of the city of Montgomery.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A surface front moving through Central Alabama sparked the development of a broken line of showers and thunderstorms during the afternoon of May 30. One storm briefly intensified and produced nickel-size hail on the southeast side of the city of Montgomery.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 30, 12:17 PM CST, 32 minutes earlier.

Area forecast discussion, May 30, 12:17 PM CST, 32 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
117 PM CDT Fri May 30 2025

...New LONG TERM...

.SHORT TERM...
(This evening through Saturday)
Issued at 1212 PM CDT FRI MAY 30 2025

The boundary is currently moving through the state, with showers
and thunderstorms expected along and ahead of this boundary
through the afternoon and early evening. Instabilities will be
between 2500-3500 J/kg with LI values between -7 and -9. the wind
profile will be mostly unidirectional, with increasing winds
slightly with height. PW values will be around 1.7 inches. All
this to say that there is enough energy for storms to become
strong to severe and produce damaging winds as the main threat,
and large hail. This activity will quickly move east through the
afternoon and evening. Winds will be gusting along and slightly
behind the boundary, with gusts as high as 25 to 30 mph.

The stronger storms are expected to move to the east of the area
between around 5 and 6 pm this evening, with a low chance for
scattered to isolated showers for a couple of hours before
northerly dry air prevails, limiting any further activity. Skies
should quickly clear through the late evening and early night,
with low temperatures tonight in the mid to upper 50s, several
degrees below normal for this time of year.

Saturday, high pressure starts to develop over the state, with
mostly clear skies expected. Temperatures will warm into the low
to mid 80s, a degree or two below normal for this time of year,
though with northerly flow prevailing with dry air advected into
the state, RH values will be much lower, in the 40s through the
afternoon.

24

&&

.LONG TERM...
(Saturday night through next Thursday)
Issued at 115 PM CDT FRI MAY 30 2025

Models have trended a little further north with the shortwave on
Sunday, so have edged PoPs that way. Still cannot rule out some
showers across the central and southern sections of the area, but
probabilities are too low to included right now. After that the
broad ridge will build and we warm up each day. Increased rain
chances at the end of the week, especially in the north. Better
details on that over the next few days.

16

Previous long-term discussion:
(Saturday night through next Thursday)
Issued at 236 AM CDT FRI MAY 30 2025

A quick moving shortwave will pass across the area on Sunday
resulting in an increase in cloud cover and perhaps some isolated to
scattered showers across northern parts of the area. Following the
shortwave will be a broad mid-level ridge which will foster several
days of warm and summertime weather as it shifts across the eastern
CONUS and then establishes along the Eastern Seaboard by
Wednesday. Temperatures will gradually trend warmer each day with
highs back into the upper 80s to lower 90s by midweek. A front
will move towards the area on Thursday, but may struggle to push
into the area as the ridge remains extended across the Southeast.
Nonetheless, the front may provide increased rain chances on
Thursday, especially across the west and northwest.

86/Martin

&&

.AVIATION...
(18Z TAFS)
Issued at 1212 PM CDT FRI MAY 30 2025

A boundary will quickly move to the southeast through the
afternoon and early evening. KMGM could see thunderstorms, though
the rest of the TAF sites in central AL should be north of the
boundary and the highest chances for thunderstorm development.
Showers are possible through the afternoon at each site except
KMGM, behind that boundary. Ceilings will linger in the MVFR
category as low level moisture remains over the area along the
boundary. Drier air is expected to quickly filter in behind the
boundary, with all conditions improving from north to south
through the evening and overnight.

NOTE: AMD NOT SKED for KMGM due to obs not transmitting properly.

24

&&

.FIRE WEATHER...

A cold front will push south of the area this evening. Winds
will shift to the northwest behind the front. Drier conditions
return this weekend with min RH ranging from 45 to 50% on
Saturday and Sunday. Soils will remain saturated for a few
days, and there are no fire weather concerns at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     54  82  58  82 /   0   0   0  20
Anniston    54  82  60  82 /   0   0   0  10
Birmingham  56  83  61  82 /   0   0   0  10
Tuscaloosa  57  84  61  84 /   0   0   0  10
Calera      57  83  62  82 /   0   0   0  10
Auburn      57  82  63  82 /   0   0   0   0
Montgomery  57  84  61  83 /   0   0   0   0
Troy        57  83  61  84 /  10   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...24
LONG TERM....16
AVIATION...24
Hazardous weather outlook, May 30, 1:55 AM CST, 10 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
255 AM CDT Fri May 30 2025

ALZ011>015-017>050-311100-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
255 AM CDT Fri May 30 2025

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

There is a Marginal to Slight risk (level 1 to 2 of 5) for severe
thunderstorms this afternoon for the southeastern half of Central
Alabama. Threats include damaging straight-line wind gusts up to 60
mph and large hail up to quarter size.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be need
this afternoon.

In the hours before

Special weather statement, May 30, 11:16 AM CST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1216 PM CDT Fri May 30 2025

ALZ036-037-301745-
Tallapoosa AL-Coosa AL-
1216 PM CDT Fri May 30 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL TALLAPOOSA AND EAST
CENTRAL COOSA COUNTIES THROUGH 1245 PM CDT...

At 1215 PM CDT, Doppler radar was tracking a strong thunderstorm near
Alexander City, moving east at 45 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Alexander City, Dadeville, Camp Hill, Kellyton, Jacksons' Gap,
Hillabee Creek, Northern Lake Martin, Wind Creek State Park, Eastern
Lake Martin, Fishpond, Ray, Horseshoe Bend National Military Park,
Dare Park, Eagle Creek, and Horseshoe Bend.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
east central Alabama.

&&

LAT...LON 3273 8560 3287 8610 3299 8608 3300 8559
      3293 8559
TIME...MOT...LOC 1715Z 276DEG 39KT 3291 8600

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

TC
Special weather statement, May 30, 11:44 AM CST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1244 PM CDT Fri May 30 2025

ALZ038-301815-
Chambers AL-
1244 PM CDT Fri May 30 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN CHAMBERS COUNTY THROUGH
115 PM CDT...

At 1243 PM CDT, Doppler radar was tracking a strong thunderstorm over
Penton, or 7 miles northwest of Lafayette, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Lanett, Lafayette, Stroud, La Fayette, Lakeview, Five Points,
Fredonia, Post Oak Forks, Veasey Creek Park, Denson, Amity Park,
Standing Rock, Welch, Penton, Trammel Crossroads, Buffalo, Huguley,
Southern Harbor, White Plains, and I 85 Welcome Center At Lanett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
east central Alabama.

&&

LAT...LON 3283 8517 3293 8559 3307 8558 3311 8528
      3311 8523 3286 8519 3285 8518 3286 8516
      3284 8515
TIME...MOT...LOC 1743Z 273DEG 32KT 3299 8547

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

TC
Special weather statement, May 30, 11:55 AM CST, 54 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1255 PM CDT Fri May 30 2025

ALZ037-038-043-045-047-301830-
Lee AL-Tallapoosa AL-Macon AL-Elmore AL-Chambers AL-
1255 PM CDT Fri May 30 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN ELMORE...LEE...
NORTHEASTERN MACON...CENTRAL TALLAPOOSA AND SOUTHERN CHAMBERS
COUNTIES THROUGH 130 PM CDT...

At 1254 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Ridge Grove to 6 miles northeast of Liberty
City to near Wetumpka. Movement was east at 50 mph.

HAZARD...Wind gusts up to 40 to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Auburn, Opelika, Tuskegee, Valley, Wetumpka, Lanett, Tallassee,
Dadeville, Camp Hill, Notasulga, Lafayette, La Fayette, Eclectic,
Jacksons' Gap, Waverly, Cusseta, Martin Dam, Santuck, Tuskegee
National Forest, and Sturkie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
southeastern and east central Alabama.

&&

LAT...LON 3283 8517 3281 8517 3280 8516 3261 8521
      3247 8553 3258 8627 3274 8598 3292 8581
      3290 8519 3286 8518 3286 8516 3285 8516
TIME...MOT...LOC 1754Z 272DEG 41KT 3289 8559 3266 8570 3255 8611

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

TC
Special weather statement, May 30, 12:12 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Birmingham AL
112 PM CDT Fri May 30 2025

ALZ040-042-301845-
Lowndes AL-Dallas AL-
112 PM CDT Fri May 30 2025

...A STRONG THUNDERSTORM WILL IMPACT LOWNDES AND SOUTHEASTERN DALLAS
COUNTIES THROUGH 145 PM CDT...

At 112 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Belknap, or 11 miles west of Mosses, moving east at 50
mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Fort Deposit, Mosses, Hayneville, White Hall, Gordonville, Orrville,
Lowndesboro, Benton, Beechwood, Tyler, Old Cahaba Park, Dannelly
Reservoir, Belknap, Dallas Lake, Calhoun, Carlowville, Minter,
Farmersville, Manack, and Tilden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
south central Alabama.

&&

LAT...LON 3201 8686 3205 8686 3205 8718 3208 8719
      3210 8723 3212 8724 3212 8726 3214 8725
      3216 8730 3232 8729 3234 8682 3231 8682
      3231 8681 3234 8677 3235 8654 3234 8648
      3229 8649 3227 8648 3199 8646
TIME...MOT...LOC 1812Z 270DEG 42KT 3220 8688

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

TC
Special weather statement, May 30, 12:26 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Birmingham AL
126 PM CDT Fri May 30 2025

ALZ041-043-044-301900-
Autauga AL-Montgomery AL-Elmore AL-
126 PM CDT Fri May 30 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN AUTAUGA...
SOUTHWESTERN ELMORE AND NORTHERN MONTGOMERY COUNTIES THROUGH 200 PM
CDT...

At 126 PM CDT, Doppler radar was tracking a strong thunderstorm over
northwestern Montgomery, moving east at 35 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Montgomery, Prattville, Millbrook, Pike Road, Coosada, Montgomery
Zoo, Boylston, Hyundai Motors Of Alabama, Auburn University In
Montgomery, Bob Woodruff Lake, Autauga County Airport, Woodcrest,
Emerald Mountain, Maxwell Air Force Base, Snowdoun, Waugh, Lagoon
Park, Hunter, Alabama State University, and Hope Hull.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
south central, southeastern and east central Alabama.

&&

LAT...LON 3228 8649 3231 8649 3233 8647 3234 8648
      3234 8654 3237 8655 3249 8652 3247 8599
      3243 8599 3242 8602 3235 8599 3217 8600
TIME...MOT...LOC 1826Z 273DEG 31KT 3238 8634

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

TC
Special weather statement, May 30, 12:31 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Birmingham AL
131 PM CDT Fri May 30 2025

ALZ045-047-048-301900-
Lee AL-Macon AL-Russell AL-
131 PM CDT Fri May 30 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL LEE...NORTHEASTERN MACON
AND NORTHWESTERN RUSSELL COUNTIES THROUGH 200 PM CDT...

At 131 PM CDT, Doppler radar was tracking a strong thunderstorm near
Tuskegee National Forest, or near Auburn, moving east at 50 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Auburn, Opelika, Tuskegee, Notasulga, Franklin, Auburn University,
Tuskegee National Forest, Beauregard, Society Hill, Bleecker, Griffen
Mill, Liberty City, Loachapoka, Robert G. Pitts Airport, I 85 Rest
Area, Uphapee Creek, Chewacla State Park, Marvyn, and Moton Field
Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
southeastern and east central Alabama.

&&

LAT...LON 3236 8519 3247 8580 3258 8578 3258 8572
      3260 8571 3260 8570 3263 8569 3261 8516
TIME...MOT...LOC 1831Z 277DEG 44KT 3252 8552

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

TC

The radar

The Maxwell AFB radar (KMXX), 50 km away, was scanning. The volume nearest the first event began at 18:49 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Montgomery

When
May 30, 12:49 PM CST to 12:52 PM CST
Where
Montgomery County, 0.55 mi WSW of Pinedale
Measured
0.88 in hail
Reported by
Public
Coordinates
32.298, -86.239

Nickel-size hail was reported in the Pinedale area of southeast city of Montgomery.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2025Every state in 2025This day in weather historyWarnings in Alabama, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1253659.